Pets.ca - Pet forum for dogs cats and humans 

-->

Prednisone

redfoxyroxy
January 20th, 2012, 10:35 PM
I have a Saint Bernard who is 1 year 3 months old. I have had several Saints as I show them but have never experienced this problem before. He got his annual shots on January 14/12, the 3 in one combo shot & also his rabies shot. He developed a severe allergic reaction 36 hours after he received his shots which is extremely rare. His snout, eyes, eyelids, ears, jowels, mouth, testicles, etc. swelled up. The swelling was so bad on his snout and eyelids that he could barely see. Rushed him to the Vet right away, they said he had an allergic reaction and was also dehydrated. He spent all day on Tuesday hooked up to IV fluids which included prednisone and a special allergy medication to help with the reaction. The Vet sent him home with Prednisone and Cerenia. The first 2 days he was to take 2-50 mg tablets every 12 hours and after two days reduce it to 1 tablet every 24 hours. I gave him the Prednisone at 9:00 a.m. on Wednesday & Thursday. He was very lethargic all day and did not want to go outside unless he needed to eat snow or pee. He also did not have much of an appetite so I had to put different things in his kibble to get him to eat. My question is, when I reduced the Prednisone to every 24 hours he was lethargic all day up until about 6:00 p.m. and then become very hungery & thirsty. He has also been so active at night that he has kept me up all night for the past 2 nights. I thought the rule of thumb was that when the Prednisone wore off he would settle down for the night. He is a dog that is extremely active during the day and has a normal sleeping pattern at night when he is healthy. I have 10 acres of fenced in property so he runs alot during the day for long periods of time, he is very agile, can catch a rabbit with his speed and has stamina for such a large dog, he weighs 150 lbs. but can run at full speed for 2 miles. I am wondering how long the Prednisone takes to wear off and do they become much more active once it is out of their system and how many hours does it take before the prednisone wears off? He has become so active at night, he jumps on the bed all night long, wants outside every 2 hours and wants to run at night. His normal routine when he is healthy is that his last run is at 10:00 p.m. and then he sleeps through the whole night until 7:00 a.m. without having to go outside. I am wondering if I should switch the Prednisone so he is getting it at night instead of in the morning, even before he gets his pill at 9:00 a.m. he is exhausted after we go out at 7:00 a.m. doesn't want to eat or drink, and even after I give him his pill at 9:00 a.m. he is lethargic all day until 6:00 p.m. He is only on it for another 4 days, just to make sure all the inflammation he had with the reaction and the inflammation in his stomach is gone. I have owned Saints since 1980, have never had a problem with any of them getting reactions from shots but do space their shots out to every 2 years now and for my adult dogs I don't get the combo shot, I separate the shot so they get each shot spaced a month apart. Thor got his annual shots last year as a puppy and no reaction to it at all. I only got him his shots again this year because he was so young and then after these shots he will only get his shots every 2 years except for a booster shot & lyme disease shot as we live in the country. Can anybody tell me if I should change his Prednisone so he is getting it at night instead of in the morning? I want him to be active during the day, not at night. Any advice would be helpful as I have had other Saints on Prednisone for short periods of time but have never experienced any of these problems with the medication before.

sugarcatmom
January 21st, 2012, 10:55 AM
I only got him his shots again this year because he was so young and then after these shots he will only get his shots every 2 years except for a booster shot & lyme disease shot as we live in the country.

Sorry, I don't have any advice regarding the prednisone (maybe the vet has some ideas?), but I would like to suggest that you don't vaccinate this pup again given the severity of his reaction. The next time could kill him. Your other dogs should also only be vaccinated every 3 yrs at most (and I personally think even that is too much). Some more info on vaccinations that might interest you:
http://www.whole-dog-journal.com/issues/13_8/features/Annual-Pet-Vaccinations_20036-1.html
http://www.dogsnaturallymagazine.com/lifelong-immunity-aaha/
http://www.sciencedirect.com/science/article/pii/S0021997509003338